MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER 518 VASCULAR SELF-EXPANDING STENT; NIO STENT, ILIAC

COOK IRELAND LTD ZILVER 518 VASCULAR SELF-EXPANDING STENT; NIO STENT, ILIAC
Model Number G43778
Medical Device Problem Code Off-Label Use (1494)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/01/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510(k) # p050017/s002 and s003.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
Per rep: 03feb2023: the outer flexor sheath separated from the delivery handle hub.They removed the device and successfully completed the procedure with another device of the same type.Did any unintended section of the device remain inside the patient¿s body? no.If yes, please describe.Was the patient hospitalized or was there prolonged hospitalization due to this occurrence? no.Did the patient require any additional procedures due to this occurrence? no.If yes, please describe.Did the product cause or contribute to the need for additional procedures? no.If yes, please specify additional procedures and provide details.Has the complainant reported any adverse effects on the patient due to this occurrence? no.Has the complainant reported that the product caused or contributed to the adverse effects? no.Please specify adverse effects and provide details.Ziv5/ziv6/zfv6 are images of the device or procedure available? n/a, yes, no yes, a video.At what stage of the procedure did the complaint occur? unpacking or preparation of the device, insertion, stent placement, removing the introducer.Stent placement during deployment.Details of access sheath used (name, fr size, length)? unkr.What was the target location for the stent? cerebral venous sinus.Was the product inspected for kinks or damage before use? n/a, yes, no yes.Was the device used percutaneously? n/a, yes, no yes.Was the device flushed through both flushing port before the procedure, as per ifu? n/a, yes, no unkr.Was predilation performed ahead of placement of the stent? n/a, yes, no unkr.Was postdilation performed after the placement of the stent? n/a, yes, no not placed.Details of the wire guide used (name, diameter, hyrdophyllic)? unkr.Did the patient exhibit difficult or altered anatomy (if altered please specify how it is altered)? n/a, tortuous, calcified, altered unkr.Was resistance encountered when advancing the wire guide to the target location? n/a, yes, no unkr.Was resistance encountered when advancing the delivery system to the target location? n/a, yes, no unkr.How did the physician deal with this resistance? unkr.Was the approach ipsilateral or contralateral? n/a, ipsilateral, contralateral n/a.If contralateral, was the bifurcation angle steep? n/a, yes, no.Did the tip of the delivery system cross the target location? n/a, yes, no unkr.Was the delivery system tracked around a tight angle in the patient anatomy? n/a, yes, no possibly.Was the delivery system damaged/kinked/twisted during deployment? n/a, yes, no unkr.Was the handle pulled towards the hub during deployment? n/a, yes, no yes.Was the delivery system pushed during deployment? n/a, yes, no unkr.Was the stent deployed smoothly / without resistance? n/a, yes, no.No.If no, please detail any difficulty experienced during deployment: stopped in early deployment.What artery was the stent placed in? vein.Was the stent fully deployed from the delivery system prior to removal of the delivery system? n/a, yes, no.No.Did the patient have any preexisting conditions? n/a, yes, no unkr.If yes, please specify: did the patient require any additional procedures as a result of this event? n/a, yes, no.No.What intervention (if any) was required? no.Was the secondary intervention performed during the same procedure as the device failure or was it scheduled for another day? n/a, same procedure, another day none.Were any other defects (other than the complaint issue) observed on the delivery system prior to return (e.G.Kink)? n/a, yes, no.No please specify if yes.
 
Event or Problem Description
Supplemental follow-up mdr report is being submitted due to the receipt and evaluation of the complaint device on 23rd march 2023 and additional information received on 29-mar-2023.Additional information received as follows: 1.The rpn and lot number of the device that was used to successfully complete the procedure? 2.Where was the access site for the procedure.3.How was the procedure performed eg via a small incision in a vein in the upper part of the leg or the arm? per rep - 29mar2023 - i don¿t think it was used.I was told they removed the system and used another.The stent should still be there.Selidinger technique via femoral vein.Unknown side.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Supplemental follow-up mdr report is being submitted due to the completion of the investigation on 19-may-2023.
 
Additional Manufacturer Narrative
Pma/510(k) # p050017/s002 and s003.Device evaluation: the ziv5-18-125-7-80 device of lot number c1983313 involved in this complaint was returned for evaluation, without the original packaging.With the information provided, a physical examination and document-based investigation was conducted.An additional pr 394590 (report reference number 3001845648-2023-00367) was raised to capture the off label use of the replacement device used to successfully complete the procedure.Lab evaluation: the device related to this occurrence underwent a laboratory evaluation on the 23rd march 2023.On evaluation of the device the following was noted: visual inspection: ¿ red safety lock is not returned.¿ outer catheter separated from the handle.¿ curvature observed near the distal tip.Functional inspection: ¿ device flushes with no issue.¿ 0.018" wire guide passed with no issue.This is the required wire guide for this device as per ifu.¿ outer sheath manually joined back to handle and stent deployed with no issue.Document review: prior to distribution all devices are subjected to a visual inspection and functional inspection to ensure device integrity a review of the manufacturing records did not reveal any discrepancies that could have contributed to this complaint issue.There is evidence to suggest that the customer did not follow the instructions for use.It should be noted that the instructions for use (ifu0043) states the following: ¿intended for use as an adjunct to percutaneous transluminal angioplasty (pta) in the treatment of symptomatic vascular disease of the iliac arteries¿.From the additional information obtained, it is known that the device was used during a venous sinus stenting and the target location was the cerebral venous sinus.This is not the intended area of use for this device.Image review: an image was not returned for evaluation.Root cause review: a definitive root cause of off label use was established.The device was used during a venous sinus stenting and the target location was the cerebral venous sinus.The device was placed using the appropriate approach but it was then routed all the way up to the cerebral venous sinus which could have caused the outer sheath to become separated from the handle.Placing a device in the incorrect location where it has not been tested can cause resistance to be encountered, increasing the level of force to be exerted on the device, thus causing the outer sheath to separate.The user has not complied with the requirements of the ifu with respect to the intended use of the device.It should be noted that, as the device was used outside of their validated state and/or against the instructions provided in the ifu, it is not possible to predict how the devices will perform or function.Summary: complaint is confirmed as the failure was verified in the laboratory.As per d00213689, rev006, section 5.3 table 1 - off label use complaints are considered to be unforeseen misuse.It is unknown how the device will function outside of its intended use.The user used this device outside of its intended and validated area of use.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.They removed the device and successfully completed the procedure with another device of the same type.An additional (b)(4) has been raised to capture the off label placement of the replacement device that was used to successfully complete the procedure.Complaints of this nature will continue to be monitored for potential emerging trends.

Brand Name
ZILVER 518 VASCULAR SELF-EXPANDING STENT
Common Device Name
NIO STENT, ILIAC
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
Manufacturer (Section G)
COOK IRELAND LTD
o halloran road
national technology park
limerick
Manufacturer Contact
sinead o'leary
o halloran road
national technology park
limerick 
MDR Report Key16477206
Report Number3001845648-2023-00148
Device Sequence Number3150357
Product Code NIO
UDI-Device Identifier10827002437781
UDI-Public(01)10827002437781(17)250930(10)C1983313
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/19/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2025
Device Model NumberG43778
Device Catalogue NumberZIV5-18-125-7-80
Device Lot NumberC1983313
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date02/01/2023
Device Age94 YR
Event Location Hospital
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/03/2023
Supplement Date Received by Manufacturer02/03/2023
02/03/2023
Initial Report FDA Received Date03/03/2023
Supplement Report FDA Received Date04/20/2023
06/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/30/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age28 YR
Patient SexFemale